Thunderstorm Wind, Stark
- When
- August 17, 6:20 PM CST
- Where
- Stark County, 3 mi SW of Toulon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.067, -89.900
Thunderstorm winds damaged a porch on a house.
4 thunderstorm wind, 1 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 17, 1:02 PM CST, 5 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 202 PM CDT TUE AUG 17 2004 .DISCUSSION...LATEST SURFACE ANALYSIS HAD A COLD FRONT EXTENDING FROM LOW PRESSURE NEAR HUDSON BAY INTO THE CENTRAL PLAINS. AN INCREASINGLY WARM/HUMID AIRMASS WAS NOTED ALONG/AHEAD OF THE FRONTAL BOUNDARY. MAIN FORECAST CONCERN OVER THE NEXT FEW DAYS REVOLVES AROUND SHOWER/THUNDERSTORM THREAT AS THIS FRONT AND A COUPLE TRAILING FRONTS MOVE INTO AND THROUGH FORECAST AREA BY FRIDAY. 12Z MODELS IN GOOD OVERALL AGREEMENT THROUGH THE SHORT TERM. BIGGEST DIFFERENCE COMES ON FRIDAY WHERE THE GFS SEEMS TO BE HAVING FEEDBACK PROBLEMS AND A STRONGER UPPER WAVE/SURFACE RESPONSE. WILL FOLLOW THE WEAKER ETA SOLUTION HERE. SHORT TERM...TONIGHT THROUGH FRIDAY... TONIGHT...COLD FRONT WILL SLOWLY DROP INTO ILLINOIS THIS EVENING...PARTLY DRIVEN BY A SHORT WAVE DIVING ACROSS IOWA. DEW POINTS CLIMBING INTO THE 60S AND AMPLE SURFACE HEATING SUPPORT CAPE VALUES AROUND 2000 J/KG AND LI VALUES TO -8 INTO THE EVENING. THIS INSTABILITY AND THE FORCING WITH THE WAVE/FRONT IS MORE THAN SUFFICIENT FOR A FEW STRONG TO SEVERE STORMS UNTIL THE ATMOSPHERE STABILIZES AGAIN BY LATE EVENING. THE FRONT IS EXPECTED TO WASH OUT ONCE IT STALLS HERE LATER TONIGHT. WEDNESDAY AND WEDNESDAY NIGHT...THE DAY SHOULD START OUT QUIETLY. HOWEVER...BY AFTERNOON ANOTHER COLD FRONT WILL APPROACH FROM THE NORTHWEST...DRIVEN BY A STRONG SHORT WAVE DIVING OUT OF CENTRAL CANADA AROUND A STRENGTHENING VORTEX. THE FRONT WILL LIE OUT NEARLY WEST TO EAST ACROSS FORECAST AREA WEDNESDAY NIGHT BRINGING A GOOD SHOT FOR SHOWERS/STORMS TO THE REGION. HOWEVER...THE BETTER DYNAMIC FORCING WILL OCCUR ACROSS THE GREAT LAKES REGION CLOSER TO THE UPPER VORTEX. THURSDAY...ANOTHER PERIOD OF QUIET WEATHER IS EXPECTED TO START THE DAY AS WEDNESDAY/S FRONTAL BOUNDARY SAGS SOUTH OF THE FORECAST AREA. THERE IS STILL ENOUGH UNCERTAINTY ON THE FRONTAL POSITION TO LEAVE A LOW CHANCE OF SHOWERS/STORMS IN DURING THE DAY ON THURSDAY (ESPECIALLY WITH DIURNAL HEATING BY AFTERNOON). THURSDAY NIGHT AND FRIDAY...A WAVE WILL LIFT OUT OF THE ROCKY MOUNTAINS AND RIDE EAST NORTHEAST ALONG THE FRONTAL BOUNDARY... GRADUALLY CAUSING IT TO LIFT BACK NORTH INTO FORECAST AREA. AT THE SAME TIME...ANOTHER WAVE WILL DIVE SOUTHEAST INTO THE GREAT LAKES REGION AROUND THE CANADIAN VORTEX. THESE TWO WAVES WILL INTERACT WITH THE FRONTAL BOUNDARY TO BRING A RENEWED CHANCE FOR SHOWERS/STORMS. THE GFS IS STRONGER WITH THIS INTERACTION AND ACTUALLY DEVELOPS A SURFACE LOW ALONG THE FRONT...BUT THIS LOOKS OVERDONE DUE TO CONVECTIVE FEEDBACK. IN ANY CASE...IT STILL LOOKS LIKE WE HAVE A PRETTY GOOD SHOT FOR PRECIPITATION. LONG TERM...SATURDAY THROUGH TUESDAY...MODELS/ENSEMBLES STILL NOT IN VERY GOOD AGREEMENT THROUGH THE LONG RANGE PERIOD...ESPECIALLY AFTER SATURDAY. THE MODELS CONTINUE TO STRUGGLE WITH THE IMPULSES AROUND THE ANOMALOUS VORTEX OVER CENTRAL CANADA AND THE ASSOCIATED TROFFING AND COLD AIR OVER THE EASTERN UNITED STATES. WILL CONTINUE WITH DRY CONDITIONS ONCE THE COLD FRONT PUSHES SOUTH OF FORECAST AREA EARLY SATURDAY. WHILE SOME MODEL SOLUTIONS SUGGEST A CHANCE OF PRECIPITATION IN THE MONDAY/TUESDAY TIME FRAME...THE SPREAD OF SOLUTIONS IS TOO LARGE TO WARRANT PRECIPITATION MENTION AT THIS TIME. THIS IS ESPECIALLY TRUE CONSIDERING THE DRY PATTERN WE HAVE BEEN IN AND RELATIVELY LOW IMPACT PRECIPITATION EVENTS THAT WOULD GENERALLY BE EXPECTED IN A NORTHWEST FLOW PATTERN SUCH AS THE ONE WE ARE IN. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && BAK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1115 AM CDT TUE AUG 17 2004 ILZ027>031-036>038-040>057-061>063-066>068-071>073-181100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1115 AM CDT TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND DIMINISHING DURING THE EVENING AFTER SUNSET. THIS IS DUE TO A COLD FRONT AND UPPER LEVEL DISTURBANCE MOVING INTO ILLINOIS FROM IOWA LATER THIS AFTERNOON. SOME SEVERE STORMS WILL BE POSSIBLE... MAINLY BETWEEN 2 AND 8 PM NORTH OF I-70...WHERE THERE IS A SLIGHT RISK OF SEVERE STORMS. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. A FEW STORMS COULD ALSO PRODUCE FREQUENT LIGHTNING AND BRIEF HEAVY RAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY. THE RISK FOR SEVERE STORMS WILL ALSO CONTINUE...ESPECIALLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS THURSDAY AND FRIDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY NORTH OF I-70 FROM 2 TO 8 PM. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. KH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 712 PM CDT TUE AUG 17 2004 ILZ027>031-036>038-040>051-053-180020- CASS-CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN- MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL- VERMILION-WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN... PEORIA AND SPRINGFIELD 712 PM CDT TUE AUG 17 2004 ...SEVERE THUNDERSTORM WATCH 756 HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH THAT WAS PREVIOUSLY IN EFFECT FOR LOCATIONS ALONG AND NORTH OF I-72 UNTIL 7 PM HAS EXPIRED. THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA...HOWEVER...GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL WILL STILL BE POSSIBLE WITH THE STORMS THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. BARNES
The Quad Cities radar (KDVN), 83 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm winds damaged a porch on a house.
Over three inches of rain fell in a short amount of time. Several roads around Toulon were flooded.
Several large tree limbs were blown down.
Several trees were blown down.
An empty work trailer was blown over. It sustained moderate damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419188, 5419189, 5419251, 5419250, 5419253, 5419252.